

SOUTHWEST VEGETATION
MANAGEMENT ASSOCIATION

SWVMA Fall Conference 2023



"Habitat Enhancement Along Arizona's Riparian Corridors"

OCTOBER 18 9 AM-4 PM----5 PM -7 PM-----OCTOBER 19 8 AM-12:30 PM IN-PERSON MEETING EVENING BBQ FIELD TRIP

CONFERENCE LOCATION: ARIZONA AMERICAN ITALIAN CLUB, PHOENIX FIELD TRIP: RESTORATION SITES ALONG THE LOWER GILA RIVER

We are excited to announce our first in-person conference in over three years!

Registration Costs (\$155) and Continuing Education Units (CEUs) (\$45/6 or \$90/12)

6 CEUs will be available for Day 1 and 6 CEUs for Day 2, for 12 total available CEUs. Registration fees are as follows:

- Meeting attendance (Day 1) \$120 includes coffee/tea, continental breakfast, hearty buffet Lunch, and afternoon snack, plus an evening BBQ overlooking scenic mountains plus games
 - o 6 CEUs: Additional \$45 (must attend one full meeting day)
- Field trips (Day 2) Cost \$35: Showcasing Habitat Enhancements along the Gila River (Five Projects in various stages of restoration)
 - 6 CEUS: Additional \$45

The last Day of Registration is October 10^{th.}

Register here: https://swvma.eventsmart.com/events/swvma-2023-fall-conference/ Info here: https://swvma.eventsmart.com/

Conference Highlights:

- Tamarisk beetle effects, riparian ecological habitat enhancement along the Verde, Gila, and Salt Rivers
- Best practices for invasive species management (tamarisk, knapweed, fountain grass, giant reed)
- Using technology-based monitoring for restoration
- Herbicide safety and effective treatment methods

Great Swag, including the top 24 AZ Invaders nature guide, to participants (While supplies last)

2023 SWVMA Annual Conference SCHEDULE



Day 1 -- Wednesday, October 18, 2023, Location: Arizona American Italian Club; 7509 N. 12th Street, Phoenix AZ

8:30 am Arrival and registration – refreshments and mingling. Welcome - Juanita Armstrong (SWVMA President) and Speaker 1 and 2 Moderator 9:00 am Speaker 1 (30 min) = Effects of Tamarisk leaf beetles on Southwestern Willow Flycatcher 9:10 am and their habitats and the varied success of ecological restoration, Mary Anne McLeod **SWCA Environmental Consultants** 9:40 am Speaker 2 (30 min) = Riparian Weed Management and Restoration: Integrating Vegetation Management with Tamarisk Biocontrol, Curt Deuser, National Park Service 10:10 am Break 1 (20 minutes) Moderated by Andy Pigg, U.S. Forest Service - SWVMA Board Member Speaker 3 (30 min) = Ecology and Management of the Alien Invasive Plant: Diffuse 10:30 am Knapweed (Centaurea diffusa), John H. Brock, Arizona State University (Retired) Speaker 4 (30 min) = Protecting & Restoring Tu cho n'Lii - Riparian Restoration by the 11:00 am Yavapai Apache Nation, Nancy Ruiz and Donny Norris, Yavapai Apache Nation Speaker 5 (30 min) - Lower Salt River Restoration Project, Jacob Draper and Justin 11:30 am Eddinger, Ecoculture

Noon **Lunch** (45 min)

12:45 pm Word from our sponsors (15 minutes)

Moderated by Dan McLendon, American Conservation Experience - SWVMA Board Member

1:00 pm Speaker 6 (30 min) = Herbicide Use Safety, Roberto Rios, Arizona Department of

Agriculture

1:30 pm Speaker 7 (30 min) = Sonoran Desert Cooperative Weed Management Area Report Out,

Vianey Avila, Arizona-Sonora Desert Museum

2:00 pm Speaker 8 (30 min) = *Arundo donax* Eradication in Tanque Verde Creek, Catlow Shipek,

Watershed Management Group

2:30 pm **Break 2** (15 minutes)

Moderated by Mary Fastiggi, McDowell Sonoran Conservancy - SWVMA Secretary

2:45 pm Speaker 9 (30 min) = Invasive Species Collaboration in the McDowell Sonoran Preserve,

Scott Hamilton, City of Scottsdale, and Paul Staker, McDowell Sonoran Conservancy

Volunteer Invasive Plant Removal Team

3:15 pm Speaker 10 (30 min) = Rapid Recruiter Remediation Native Seed Mix, Jennifer Becker,

Pima County Flood Control District



3:45 pm	Weed Manager Award Recognition – Corina Anderson (SWVMA Vice President)
3:55 pm	Field Trip Info (meeting locations and other misc. items. – Willie Sommers)
5:00 pm	BBQ social fun and games at North Mountain Park Ramada from 5:00 – 7:00 pm

Directions from the **Arizona American Italian Club** 7509 N. 12th Street, Phoenix AZ to the BBQ @ **North Mountain Park Preserve** 10608 N. 7th Street, Phoenix AZ

- From the parking lot turn RIGHT/NORTH on 12th Street towards to Mountain View Road (2 miles)
- Turn LEFT/WEST on Mountain View Road and drive to 7th Street (0.5 miles)
- Turn RIGHT/NORTH on 7th Street and travel to the Park Entrance on your left Peoria Avenue (0.5 miles)
- Bear to your right and follow the One-Way Road around almost a full circle to the BBQ site parking.

Backup presentations

- 1. John Brock Stinknet Control Treatments (given at fall 2022 SWVMA conference)
- 2. Curt Deuser Effective Invasive Plant Control Methods (given at fall 2022 SWVMA conference)

Local Hotels: <u>Hotel options</u>. Closest Hotels Include:

- Best Western Inn Suites (2star \$) 1615 E Northern Ave Phoenix, AZ 85020
- Hilton Phoenix Resort at the Park (4Star \$\$\$) 7677 North 16th Street, Phoenix, AZ 85020
- Hilton Phoenix Tapitio Cliffs Resort (4Star \$\$) 11111 North 7th Street, Phoenix, AZ 85020
- Extended Stay America Phoenix Biltmore (2Star \$), 5235 N 16th Street Phoenix Az 85016



Day 2 -- Thursday, October 19, 2023 - Field Trip (3 sites)

Start time 8:00 am / End time: 12:30 pm

Meet at Cottonwood Parking Lot Coordinates: 33.37418648276909, -112.32205170365505. Along El Mirage Road (turns into S Coyote Lane), the parking lot is just south of Indian Springs Road (aka Jimmy Johnson Rd)

Field Site 1. El Mirage Burned Area Rehabilitation (BAR) Site (8:00 to 8:45 am, 45 minutes)

Guided by Reese Crebbin, Burned Area Rehabilitation Coordinator, U.S. Fish and Wildlife Service

Park at Cottonwood Road; Walk about a ½ mile to the site.

Location coordinates: 33.381725, -112.322988

This site is impacted by the June 2020 Avondale Fire that burned 350 acres of Gila River floodplain vegetation. The fire burned a mix of native and exotic vegetation with stinknet and tamarisk being the primary invasive species. A Burned Area Rehabilitation Plan was completed for the area with objectives to restore native vegetation and wildlife habitat. We will see a treatment area that was mechanically cleared and planted with native shrub and tree species.

Drive route – El Mirage Road south to Indian Springs Road, right on Indian Springs Road, right of 143rd Avenue, 143rd Avenue turns into Vineyard Avenue, pull into the parking lot on the right before the Bullard Avenue bridge.

Field Site 2. Estrella Mountain Regional Park - Riparian Enhancement Site (9:00 to 9:45 am, 45 minutes)

Guided by Juanita Armstrong, Maricopa County Parks and Recreation Department, and Willie Sommers, Department of Forestry and Fire Management

Meet at the Parking Lot on the north side of Vineyard Road just east of the Bullard Avenue bridge.

Location coordinates: 33.386503, -112.374952

This site includes the Plant Research Trail where restoration work was previously completed on a 6-acre site. We will see the results of tamarisk removal and the planting of tall pot native trees. Invasive plant species include stinknet and tamarisk – this site will have tamarisk mastication and desert tall pot tree planting in late 2023 / early 2024. This project is funded through the State of Arizona Gila River Nonnative Vegetation Species Eradication Fund, administered by DFFM.

Drive route —Right on Vineyard Avenue heading west, left on Casey Abbot Drive, past Estrella Mountain Regional Park Entry Station, follow the road past the nature center to Casey Abbott Dr South (go right), and then left into Ramadas 22-24 parking area. Please inform the entry station staff that you are with the Gila River Field Trip, and the fee is waived.



Break. Estrella Mountain Regional Park – Pollinator Garden Tour and Rest Rooms (10:00 to 10:30 am, 30 minutes)

Guided by Juanita Armstrong, Maricopa County Parks and Recreation Department

A collaborative pilot project between Maricopa County Parks and Recreation, Wildlife Habitat Council and Arizona State University (via the Lower River Collaborative). This project was partially funded with a grant through ASU, to improve ecological habitat along the Gila River, while exploring this new collaboration with WHC. There is an emphasis on bringing corporate partners to help with project materials and a strong emphasis on public engagement and volunteer opportunities. This project includes restoring 5 acres of turf to native xeric landscape (4 acres) creating a berm along the trail edge, planting shade trees, and installing a pollinator garden 1+ acre, with a water feature, educational kiosk, and monitoring opportunities. We planted many trees, shrubs, and pollinator plants, and treated the four acres with hydroseeding. Phase 3 is planned for November 3, 2023.

Drive route – Left of Vineyard Avenue heading west, right on Estrella Parkway, left on MC 85 heading west, continue west of MC 85 through downtown Buckeye, left on Miller Road heading south, right on Hazen Road heading west, just before Highway 85 pull off the road to the left (south side) and follow canal road south (making sure that you are to the left of the canal). Head south on a dirt road to reach the underside of the Highway 85 bridge where there is parking.

Field Site 3. Highway 85 bridge project sites (11:00 to Noon, 1 hour)

Guided by Nichols Balik, Maricopa County Flood Control District, Bobby Lamoreux, AZ Game and Fish Department, and Willie Sommers, DFFM

Meet under the Highway 85 bridge where parking is available.

Location coordinates: 33.338192, -112.623627

This field trip includes visiting two restoration pilot sites implemented by the Maricopa County Flood Control District, and a recently implemented tamarisk removal and revegetation project led by the Arizona Game & Fish Department. Maricopa County Flood Control District pilot site 1 received a clearing and grubbing treatment and mastication, where the mulch was left on site. It was planted with cottonwood and willow poles and tall pot trees in 2018. Pilot site two was treated and planted the following year. Earlier this year, the Arizona Game & Fish Department mechanically cleared an area of tamarisk. We will see the results and hear about the restoration plans for this site, and the retreatment of tamarisk.

Drive route – If part of a carpool – drive back to Estrella Mountain Regional Park to retrieve vehicles. Have a safe trip back home and thank you for coming!

